Epidural During Birth May Negatively Affect Breast-Feeding
Findings contribute to body of evidence that opioid component is linked to difficulties
MONDAY, Dec. 11, 2006 (HealthDay News) -- Women who receive an epidural during childbirth are more likely to have breast-feeding problems in the first week and to stop breast-feeding before the end of six months than women who don't receive an epidural, an Australian study says.
The study, published in the Dec. 11 International Breastfeeding Journal, included 1,280 women who gave birth between March 1997 and October 1997. Of the 416 (33 percent) women who had an epidural, 172 (41 percent) had a Caesarean section.
Researchers found that 93 percent of the women in the study breast-fed their baby in the first week after birth. However, women who had an epidural were significantly more likely to have difficulty breast-feeding during the first few days after delivery and to breast-feed less often than other women.
At 24 weeks, 72 percent of women who did not have an epidural were breast-feeding, compared with 53 percent who received pethidine or epidurals containing bupivacaine and fentanyl (an opioid).
The findings contribute to the growing body of evidence that the fentanyl component of epidurals may be associated with breast-feeding difficulties, the study authors said.
In an accompanying commentary, Sue Jordan, senior lecturer in applied therapeutics at Swansea University, said that the effect of opioids and epidurals on breast-feeding should be regarded as an "adverse drug reaction."
She called for "extra support to be offered to the most vulnerable women, to ensure that their infants are not disadvantaged by this hidden, but far-reaching, adverse drug reaction."
The U.S. National Women's Health Information Center has more about breast-feeding.